Browse by author
Lookup NU author(s): Dr Simon Hill,
Professor Simon ThomasORCiD
Full text for this publication is not currently held within this repository. Alternative links are provided below where available.
Objectives. Stimulants used in the management of attention-deficit hyperactivity disorder have been associated with an increased risk of sudden cardiac death. One mechanism could involve drug-induced repolarization delay, reflected as prolongation of the QT interval on the electrocardiogram, which has been described in some recipients of methylphenidate in therapeutic doses. Because QT prolongation is usually dose-related, this study was performed to investigate effects of methylphenidate overdose on the QT interval. Methods. Adults with methylphenidate overdose identified retrospectively were matched for sex and heart rate with a control subject with overdose of a noncardiotoxic substance, mainly acetaminophen. Notes were reviewed for clinical details and coingestants. Admission 12-lead electrocardiograms were individually calibrated and analyzed using a manual digitizer in a blinded manner by a single investigator. Mean QRS and QT intervals were calculated and differences between groups were analyzed. Results. Twenty-three cases of methylphenidate overdose (median reported dose 120 mg, range 40-1,500 mg) were identified (10 males, 13 females, mean age 27.8 years). There were multiple coingestants. Level of consciousness and mean hemodynamic variables were within normal limits for all cases. Symptoms recorded in cases included anxiety (32%), dilated pupils (20%), abdominal pain (16%), vomiting (12%), palpitations (12%), and chest pain (8%). No arrhythmias were recorded. Mean heart rate was 92.4/min in methylphenidate cases and 93.8/min in the heart rate-matched controls. There were no significant differences between the groups in mean QRS (cases 86.1, controls 86.2, mean difference 0.1, 95% confidence interval = -5.1 to 5.0 ms) or mean QT intervals (cases 354, controls 355, mean difference -0.8, 95% confidence interval = -10.7 to 9.2 ms). Conclusions. Methylphenidate overdose is unlikely to have substantial effects on the QRS or QT intervals.
Author(s): Hill SL, El-Khayat RH, Sandilands EA, Thomas SHL
Publication type: Article
Publication status: Published
Journal: Clinical Toxicology
Print publication date: 01/05/2010
ISSN (print): 1556-3650
ISSN (electronic): 1556-9519
Publisher: Informa Healthcare
Altmetrics provided by Altmetric